Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 270, NWS Jackson, MS

May 21, 2017East Carroll Parish, Madison Parish, Louisiana; 4 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 21, 2017, 2:08 PM CDT for East Carroll Parish, Madison Parish, Louisiana; 4 counties in Mississippi. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2017, 2:08 PM CDT (19:08 UTC)
Expired
May 21, 2017, 3:00 PM CDT
In force
52 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties East Carroll Parish, LA, Madison Parish, LA, Issaquena County, MS, Sharkey County, MS, Warren County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 95 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 2:21 PM CDTTSTM WND DMG14 Nw Vicksburg, MSROOF RIPPED OFF A HOME ON EAGLE LAKE SHORE RD.
May 21, 2:23 PM CDTTSTM WND DMG17 Nw Vicksburg, MS2 TREES ON HOMES ON SEA ISLAND DRIVE.
May 21, 2:24 PM CDTTSTM WND DMG13 Nnw Vicksburg, MSTREES DOWN ON HWY 465 NEAR EAGLE LAKE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS54 KJAN 211908
SVRJAN
LAC035-065-MSC055-125-149-163-212000-
/O.NEW.KJAN.SV.W.0270.170521T1908Z-170521T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
208 PM CDT SUN MAY 21 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern East Carroll Parish in northeastern Louisiana...
  Northeastern Madison Parish in northeastern Louisiana...
  Northern Warren County in west central Mississippi...
  Southwestern Yazoo County in central Mississippi...
  Southern Issaquena County in west central Mississippi...
  Southern Sharkey County in west central Mississippi...

* Until 300 PM CDT

* At 207 PM CDT, a severe thunderstorm was located near Eagle Bend,
  or 9 miles southeast of Transylvania, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Eagle Bend around 215 PM CDT. 
  Valley Park around 235 PM CDT. 
  Redwood around 245 PM CDT. 
  Oak Ridge around 255 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3242 9116 3272 9118 3278 9059 3241 9062
TIME...MOT...LOC 1907Z 270DEG 22KT 3258 9106 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
2 follow-up statements
293 
WWUS54 KJAN 211922
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
222 PM CDT SUN MAY 21 2017

LAC035-211932-
/O.CAN.KJAN.SV.W.0270.000000T0000Z-170521T2000Z/
East Carroll LA-
222 PM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EAST CARROLL
PARISH IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3256 9110 3256 9107 3258 9104 3262 9100
      3263 9100 3265 9103 3261 9105 3260 9110
      3269 9109 3270 9107 3272 9105 3273 9107
      3278 9059 3241 9062 3242 9111
TIME...MOT...LOC 1922Z 270DEG 22KT 3258 9095 

$$

LAC065-MSC055-125-149-163-212000-
/O.CON.KJAN.SV.W.0270.000000T0000Z-170521T2000Z/
Madison LA-Warren MS-Yazoo MS-Issaquena MS-Sharkey MS-
222 PM CDT SUN MAY 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN MADISON PARISH...NORTHERN WARREN...SOUTHWESTERN
YAZOO...SOUTHERN ISSAQUENA AND SOUTHERN SHARKEY COUNTIES...

At 222 PM CDT, a severe thunderstorm was located near Eagle Bend, or
near Valley Park, moving east at 25 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Law enforcement. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

This severe storm will be near...
  Valley Park around 235 PM CDT. 
  Redwood around 240 PM CDT. 
  Oak Ridge around 255 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3256 9110 3256 9107 3258 9104 3262 9100
      3263 9100 3265 9103 3261 9105 3260 9110
      3269 9109 3270 9107 3272 9105 3273 9107
      3278 9059 3241 9062 3242 9111
TIME...MOT...LOC 1922Z 270DEG 22KT 3258 9095 

HAIL...1.25IN
WIND...70MPH
 
$$

JM
035 
WWUS54 KJAN 211951
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
251 PM CDT SUN MAY 21 2017

LAC065-MSC055-125-149-163-212001-
/O.EXP.KJAN.SV.W.0270.000000T0000Z-170521T2000Z/
Madison LA-Warren MS-Yazoo MS-Issaquena MS-Sharkey MS-
251 PM CDT SUN MAY 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON PARISH...
NORTHERN WARREN...SOUTHWESTERN YAZOO...SOUTHERN ISSAQUENA AND
SOUTHERN SHARKEY COUNTIES WILL EXPIRE AT 300 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3256 9110 3256 9107 3258 9104 3262 9100
      3263 9100 3265 9103 3261 9105 3260 9110
      3269 9109 3270 9107 3272 9105 3273 9107
      3278 9059 3241 9062 3242 9111
TIME...MOT...LOC 1951Z 270DEG 22KT 3258 9076 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:05 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 21, 1:05 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
105 PM CDT Sun May 21 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion: MVFR cigs were still being observed at the TAF
sites at 1730Z. These conds wl improve to VFR by 19Z. After 19Z VFR
conds wl prevail through this evng away from isold-sct TSRAs
which wl be psbl through 02Z Mon. IFR cigs are expected cntrl and
south by 12Z Mon while MVFR cigs wl be psbl across the north.
Lower flight conds wl cont through Monday evng as widespread TSRAs
are expected to develop across the area Mon and cont into the
evng. /22/

&&

.DISCUSSION...mid morning surface analysis had the cold front just
northwest of a Greenwood Mississippi to Winnsboro Louisiana line
with a 1022mb high centered over Oklahoma. This high will edge
east today and help push the weak cold front farther south across
our CWA. Our winds aloft remain west southwest so regional radars
still showed anafrontal storms across southern Arkansas that were
dissipating over portions of our delta region. Elsewhere, local
radar had dissipating showers across our southeast. Hi-res models
suggest very little convection in our area until the afternoon and
mainly along and ahead of the cold front. A few strong to severe
storms will be possible by late afternoon across our south with
damaging wind gusts being the main threat. PWATs are still around
an inch and three quarters so locally heavy rain will also be
possible. /22/

Prior discussion below:

Today through tonight: An anomalous upper low will become
anchored over the Great Lakes region in the near term, and this
will maintain active westerly flow aloft over the ArkLaMiss
region. While the synoptic pattern is fairly straight-forward, the
mesoscale influences will once again have much to say about
convective evolution. The convectively overturned and relatively
stable airmass over most of Central MS in the wake of yesterday's
MCC needs considerable modification before it can support much
deep convection.

Current scattered storms over Northeast LA into Southwest MS will
struggle to move into the more stable air farther east this
morning, but recent HRRR runs are suggesting that by mid/late
afternoon we will see enough airmass recovery to support storms
over southeast portions of the area as mixed layer CAPE
approaches/exceeds 2500 j/kg. For now, the latest analysis
reflect the effects of yesterday's convective event, and have
followed a more conservative POP approach for now. When storms do
develop, relatively weak deep and low level shear will limit the
potential for any organized severe storm threat, but expect
isolated severe storms due to the increasing instability.

For tonight, we could see convective precipitation increase as a
minor shortwave trough begins to act on what should be a more
favorable airmass with precipitable water. /EC/

Monday through Sunday:

The upper-level low pressure system will continue to spin over the
Great Lakes on Monday, and at least some portion of it will remain
over that region through most of the upcoming week. At the surface,
the remains of a cold frontal boundary will persist through Tuesday.
A few waves are expected to develop along this boundary and lift
northeastward through the Gulf Coastal states, bringing the
potential for heavy rain to at least the southern half of our
forecast area. The period to watch for the greatest heavy
rain/flooding potential currently looks to be between Monday
afternoon and Tuesday afternoon - especially for areas south of
Interstate 20. Forecast PWAT values ranging from 1.5 to 2.0 inches
across southeastern Mississippi and the possibility for a round or
two of heavy rain between Monday and Tuesday will warrant inclusion
of an Elevated Threat area there in our Hazardous Weather Outlook. A
Limited Threat for flooding will extend farther north and west to
around the Interstate 20 corridor.

A stronger cold front should push through the region Tuesday night
into Wednesday, this time with more upper level support to push
southward into the Gulf. Rebounding temperatures for the second half
of the week under shortwave ridging aloft and a more progressive
weather pattern. The next chance for rain may come by next weekend
if a cold front can dip this far south. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       82  65  76  60 /  50  37  58  67
Meridian      83  66  79  61 /  47  37  56  75
Vicksburg     84  65  74  60 /  42  29  57  56
Hattiesburg   84  69  79  63 /  54  31  80  90
Natchez       83  66  72  60 /  49  43  77  81
Greenville    81  62  76  61 /  50  10  16  28
Greenwood     81  61  77  59 /  29   8  16  30

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

NF/22/EC
Hazardous weather outlook, May 21, 6:10 AM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
610 AM CDT Sun May 21 2017

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>053-056>058-
221115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Smith-Jasper-Clarke-
610 AM CDT Sun May 21 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and southwest Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rain could lead to localized flash flooding for southern
portions of the ArkLaMiss from Monday into Monday night,
especially in the area to the south of a line from Natchez to
Meridian.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ024-026-MSZ054-055-059>066-072>074-221115-
Catahoula-Concordia-Copiah-Simpson-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
610 AM CDT Sun May 21 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Thunderstorms are expected to intensify this afternoon and
continue into the evening. A few of the storms could be severe
and capable of producing damaging wind gusts up to 60 mph and
hail up to quarter size.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy rain could lead to localized flash flooding for southern
portions of the ArkLaMiss from Monday into Monday night,
especially in the area to the south of a line from Natchez to
Meridian.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, May 21, 1:53 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
153 PM CDT SUN MAY 21 2017

MSZ042-043-211930-
Yazoo MS-Madison MS-
153 PM CDT SUN MAY 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YAZOO AND
SOUTHWESTERN MADISON COUNTIES UNTIL 230 PM CDT...

At 152 PM CDT, Meteorologists were tracking a strong thunderstorm
over Flora, or 14 miles northwest of Madison, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Annandale around 230 PM CDT.

Other locations impacted by this storm include Bentonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3273 9009 3248 9005 3247 9024 3249 9025
      3249 9037 3264 9040
TIME...MOT...LOC 1852Z 263DEG 7KT 3256 9032

JM

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:46 AM CDTSevere Thunderstorm WarningJANConcordia25 min
May 21, 4:07 AM CDTSevere Thunderstorm WarningJANConcordia53 min
May 21, 1:48 PM CDTSevere Thunderstorm WarningJANEast Carroll, Madison, West Carroll42 min
May 21, 2:12 PM CDTSpecial Weather StatementJANCatahoula48 min
May 21, 2:20 PM CDTSevere Thunderstorm WarningJANFranklin, Tensas24 min
May 21, 3:13 PM CDTFlash Flood WatchJANCatahoula, Concordia, Franklin, Madison, Richland, Tensas40 hr
May 21, 3:20 PM CDTSevere Thunderstorm WarningJANConcordia55 min
May 21, 5:22 AM CDTSpecial Weather StatementJANLincoln38 min
May 21, 7:19 AM CDTSpecial Weather StatementJANMarion41 min
May 21, 1:53 PM CDTSpecial Weather StatementJANMadison37 min
May 21, 2:31 PM CDTSpecial Weather StatementJANYazoo44 min
May 21, 2:42 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Warren, Yazoo63 min
May 21, 2:47 PM CDTSpecial Weather StatementJANClaiborne43 min
May 21, 2:55 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Jefferson, Warren50 min
May 21, 3:12 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Rankin63 min
May 21, 3:15 PM CDTFlash Flood WarningJANClaiborne3 hr
May 21, 3:27 PM CDTFlash Flood WarningJANHinds, Madison, Yazoo3 hr
May 21, 3:31 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin, Simpson59 min
May 21, 3:43 PM CDTSpecial Weather StatementJANAttala32 min
May 21, 3:47 PM CDTSpecial Weather StatementJANMadison43 min
May 21, 3:52 PM CDTFlash Flood WarningJANHinds, Madison, Rankin3 hr
May 21, 4:11 PM CDTSevere Thunderstorm WarningJANCopiah, Rankin, Scott, Simpson, Smith64 min
May 21, 4:16 PM CDTSpecial Weather StatementJANChoctaw, Webster44 min
May 21, 4:31 PM CDTSpecial Weather StatementJANLeake29 min
May 21, 4:35 PM CDTSpecial Weather StatementJANCovington, Jefferson Davis, Lawrence40 min
May 21, 4:54 PM CDTSpecial Weather StatementJANWinston36 min
May 21, 5:11 PM CDTSpecial Weather StatementJANJasper, Newton, Scott64 min
May 21, 5:17 PM CDTSpecial Weather StatementJANCovington, Jones58 min
May 21, 5:53 PM CDTSpecial Weather StatementJANForrest, Lamar37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.